I registered for this board so that I can post this question. Please respond!
I live in rural Kentucky and was told I have asthma, mainly due to the fact that I had it as a child and have been having problems breathing. I've never had a full fledged attack, never used my inhaler, and am uncertain that asthma is really my problem. It's been a very cold winter. I go out and my chest feels tight. I feel like I can't breathe, but I don't wheeze or cough. My chest feels tight for at least an hour after I get back inside.
We spent last week with no power due to an ice storm and the temperature inside our house was 39 degrees. It was awful and my chest felt heavy and tight the entire time.
Other than my reaction to cold air, I don't think I have asthma at all, but I still take Singulair and carry my inhaler. Can I really only have a problem with cold air? Is it dangerous?
Yes you can really only have a problem with cold air. Yes, it can be dangerous.
Just to put things in perspective -- just because you don't wheeze doesn't mean you don't have asthma. Consider that a wheeze means you've lost 80% of that airway.
A little simple math tells us this is something that we want to AVOID and not make a diagnosis based upon.
In fact, most kids do not wheeze -- this is a bad thing -- as the absence of a wheeze does not necessarily mean health. In fact, it is possible to lose enough airway to not have the flow necessary to generate a wheeze.
Singulair is the perfect anti-inflammatory for you -- works on only one pathway, no need to drag out the big guns -- it's a pill, easy to manage for someone not particularly familiar with inhalers -- taken daily, let's prevent our symptoms before they start -- that whole thing. It is entirely possible to have mild asthma. Very mild asthma. Asthma so mild that only a couple of triggers hits it. Singulair is an exceedingly safe drug, and perfect for therapy for someone like you.
Hi KyKellye. What you describe certainly sounds like asthma to me. Have you had any breathing tests? That might give you some assurance that you are being treated for the right thing. I don't think it is uncommon to have just one significant trigger and it is good that you are being proactive with the treatment, because if you can keep the inflamation under control, this might be as bad at it gets. Keep in mind that even people with mild, intermitant asthma can have very dangerous attacks. Do you carry a reliever medication like Ventolin? You might find it helpful to use it about 20 minutes before you are exposed to very cold air. Good luck.
Thanks for the response. I need to hear that I must be careful because for whatever reason, I am surprised on a daily basis that I'm out in the cold and can't breathe. We own a farm and it's simply not possible to stay inside, but I can't seem to remember that I've got a breathing problem.
I did take a breathing test and the results weren't normal, but not too bad. Of course, that was in a warm office and at the time I didn't know that cold weather would bother me. I was having trouble breathing during aerobics so the doctor thought it was exercise induced asthma and prescribed Singulair and an Albuterol inhaler.
Which brings me to problem #2. My mother told me one of her famous horror stories -- her friend's husband dropped dead right in front of the entire family on Christmas morning after using his asthma inhaler for the very first time. So, of course, I'm afraid to use mine and haven't even broken the seal on the box! My doctor said better to risk a longshot chance of reacting to the inhaler as opposed to not breathing during an attack. But, needless to say, I am in denial about the whole thing AND afraid of my inhaler!
Don't be afraid to use it. Seriously. It's one of the safer drugs they've handed out -- in fact, you've got a higher chance of dropping dead from your Singulair than you do from your Ventolin.
Really. Statistically. I'm not kidding either -- it's been documented. I know where you're coming from -- I was afraid to use it right off the bat too, but honestly... And if you're that worried, get your doctor slash pharmacist to watch you while you take it. Voila, if you go into Vfib, he's RIGHT THERE. That, and he can help correct your technique.
I've been thinking of taking my inhaler to the doctor and asking her to watch me use it. I don't mind looking like a big chicken but I have to wonder if there's a difference between using one under normal conditions as opposed to an actual attack? I would imagine that the body is under much more stress when oxygen is lacking.
I know, I know, the questions never end!
Thanks so much for responding. Y'all are truly helping me think this through more carefully.
Oh my! ... I've heard lots of 'horror stories' but never one like that. Apparently in Canada this is the second most widely prescribed medication - that's a lot of inhalers (we must be lousy breathers up here!). I checked our national medication 'alert list' and couldn't find a case in this country of someone suddenly dropping dead because of a specific reaction to the inhaler. Sometimes however people do drop dead 'in spite of' the medication. I would suggest that your chances of dying from an asthma attack are many, many times greater than your chances of dying from a reaction to your meds. I like Wrin's suggestion - try it out in front of your doctor to start with, and be honest with your doctor that you are afraid of the medication. You are not a chicken -- your fears are completely understandable given the story you've been told.
Thanks Barb! I think I will make an appointment with my doctor just to ease my mind. She wasn't surprised when I told her my mother's story about the man dropping dead, so it must happen more often than we know. However, he may have had a completely different condition, like a bad heart, so his experience may be one in a million. And my doctor agreed with you, chances are much greater that an asthma attack would be fatal and I can't let fear make me foolish.
I *have* heard of people going into cardiac arrest because someone gave them ventolin but it's exceedingly rare.
The body-under-stress thing is hooey -- I'll see if I can explain why. Basically, taking this drug will stimulate a particular part of your nervous system -- whether you're under stress or not, it's going to stimulate this part of your nervous system, which means it's going to have pretty much the same side-effects, whether you're having an attack or not.
Yes, you will most likely get the same reaction as you would if you took it during an attack.
Really there's always the random-chance variable thrown in, but those odds are not any better or worse for you than they are for me randomly developing a hypersensitivity to Ventolin and dropping dead the next time I've taken it, nevermind the fact I've taken hundreds of puffs over the years.
If you're scared, go see a pharmacist -- your pharmacist will know best how to correct your technique in the event you are not using your inhaler *correctly*, which is always beneficial, and their time is less likely to be taken up by an appointment. This sounds like something you should have taken care of relatively soon -- I would hate for you to have an attack and be afraid to take it.